Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2008 Feb;46(2):153-5.

Unusual complications of heroin abuse: transverse myelitis, rhabdomyolysis, compartment syndrome, and ARF.

Author information

  • 1Department of Internal Medicine, Drexel University College of Medicine, Philadelphia, Pennsylvania, USA. vaibhavsahni@hotmail.com

Abstract

INTRODUCTION:

Heroin overdose can cause various rare neurological complications like spongiform leukoencephalopathy, seizures, stroke, toxic amblyopia, transverse myelopathy, mononeuropathy, plexopathy, acute inflammatory demyelinating polyradiculoneuropathy, rhabdomyolysis, compartment syndrome, fibrosing myopathy, and acute bacterial myopathy. We report here the simultaneous presentation of multiple complications of heroin toxicity.

CASE REPORT:

A young heroin addict was found unarousable lying in the lotus posture. Examination showed quadriplegia and left leg gangrene. He subsequently developed heroin-induced transverse myelitis, rhabdomyolysis, left leg compartment syndrome, and myoglobin-induced acute renal failure.

DISCUSSION:

This case leads us to consider a common linked or systemic mechanism of injury rather than a local mechanism when multiple simultaneous organ failure occurs complicating heroin abuse.

PMID:
17917867
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk